Alert archive / Tennessee / Flash Flood Warnings in 2003

Flash Flood Warning 5, NWS Morristown, TN

May 6, 200310 counties in Tennessee; Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this flash flood warning at May 6, 2003, 12:00 AM CDT for 10 counties in Tennessee; Cherokee County, Clay County, North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 12:00 AM CDT (05:00 UTC)
Expired
May 6, 2003, 6:00 AM CDT
In force
6 hr
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Cherokee County, NC, Clay County, NC, Bledsoe County, TN, Bradley County, TN, Hamilton County, TN, Marion County, TN, McMinn County, TN, Meigs County, TN, Monroe County, TN, Polk County, TN, Rhea County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 101 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 968 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 289 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
968 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
1.8
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 060515
FFWMRX
NCC039-043-TNC007-011-065-107-115-121-123-139-143-153-061100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
100 AM EDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BLEDSOE COUNTY IN EAST TENNESSEE
  BRADLEY COUNTY IN EAST TENNESSEE
  HAMILTON COUNTY IN EAST TENNESSEE
  MARION COUNTY IN EAST TENNESSEE
  MCMINN COUNTY IN EAST TENNESSEE
  MEIGS COUNTY IN EAST TENNESSEE
  MONROE COUNTY IN EAST TENNESSEE
  POLK COUNTY IN EAST TENNESSEE
  RHEA COUNTY IN EAST TENNESSEE
  SEQUATCHIE COUNTY IN EAST TENNESSEE
  CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA
  CLAY COUNTY IN SOUTHWEST NORTH CAROLINA

* UNTIL 700 AM EDT(600 AM CDT)

* AT 100 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LARGE AREA OF MODERATE RAIN OVER MUCH OF SOUTHEAST
  TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA.  THIS RAIN IS
  EXPECTED TO CONTINUE FOR SEVERAL MORE HOURS.  THIS WILL LEAD TO 
  ADDITIONAL RUNOFF AND WORSENING OF ONGOING FLOODING...AS WELL AS 
  POSSIBLE NEW FLOODING OF LOW-LYING AREAS.

* LOCATIONS IN THE WARNING INCLUDE...
  CHATTANOOGA...SIGNAL MOUNTAIN...RED BANK...LONE OAK...EAST
  BRAINERD...OOLTEWAH...COLLEGEDALE...MIDDLE VALLEY...HARRISON...
  SHADY GROVE

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT UP TO 8 
INCHES OF RAIN HAVE FALLEN OVER THE PAST 10 HOURS.  AN ADDITIONAL 
ONE TO TWO INCHES OF RAIN ARE POSSIBLE OVER THE NEXT 6 HOURS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3505 8581 3496 8529 3497 8346 3572 8469
          3576 8521

$$

SP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 5, 10:00 PM CDT, 2 hours earlier.

Area forecast discussion, May 5, 10:00 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1100 PM EDT MON MAY 5 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
LATE EVENING FORECAST DISCUSSION (UPDATE)
1100 PM EDT MON MAY 5 2003

SVR THREAT CONTINUES TO DECREASE LATE THIS EVENING AS STABILITY
INCREASES ACROSS FA. WILL UPDATE TO REMOVE MENTION OF SVR TSRA.

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
855 PM EDT MON MAY 5 2003

CURRENT FCST ON TRACK AS SVR STORMS CONTINUE TO DRIVE E ACROSS W/MID
TN INTO E TN. BELIEVE MAIN THREAT WITH STORMS WILL BE DAMAGING WIND
GUSTS AND LARGE HAIL. AREA OF PRECIP GENERATING AHD OF S/WV PUSHING
E TWD MS RVR. FLOOD WATCH WILL REMAIN IN EFFECT AS CONVECTION
CONTINUES TO TRAIN ACROSS FA THIS EVENING AND ADDITIONAL SHRA/TSRA
WILL FORM ACROSS TN VLY AND SPREAD NE INTO FA LATER TONITE.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
315 PM EDT MON MAY 5 2003

ACTIVE WEATHER PATTERN EXPECTED FOR THE NEXT FEW DAYS AS A SERIES OF
WAVES TRANSLATE TOWARD THE TENNESSEE VALLEY. NEXT WAVE APPROACHES
LATER TONIGHT WITH WIDESPREAD CONVECTION. EXPECT THIS TO BE A
WIDE SPREAD PRECIP EVENT AND WILL RAISE POPS TO CATEGORICAL
FA-WIDE. COULD HAVE ADDITIONAL SEVERE WEATHER ALSO. AM ALSO
CONCERNED ABOUT POTENTIAL FOR FLOODING AND WILL ISSUE FFA FOR THE
ENTIRE FORECAST AREA. WILL ALLOW WIND ADVISORY TO EXPIRE HOWEVER.

BRIEF RESPITE PROJECTED FOR THE SECOND HALF OF TUESDAY AS UPPER
LEVELS DRY OUT. STILL ENOUGH INSTABILITY WILL REMAIN FOR AN
ISOLATED SEVERE WEATHER CONCERN FOR TOMORROW AFTERNOON.

ANOTHER ROUND OF CONVECTION APPROACHES TUESDAY NIGHT AND WEDNESDAY.
SOME TIMING DISAGREEMENT AMONG THE MODELS LOWERS CONFIDENCE IN THE
EVENT SOMEWHAT. TEND TO FAVOR BLEND OF GUIDANCE NUMBERS FOR POPS.

AS FOR TEMPS...GUIDANCE NUMBERS ARE GENERALLY CLOSE AND APPEAR
REASONABLE. AM INCLINED TO GO WITH A BLEND.

EXTENDED...MEDIUM RANGE MODELS AND ENSEMBLES ARE IN REASONABLY GOOD
AGREEMENT WITH THE GENERAL UPPER AIR FLOW THIS RUN. RIDGE OVER THE
EAST WILL BECOME RE-ESTABLISHED IN RESPONSE TO A TROUGH DIGGING INTO
THE WESTERN CONUS. EVEN WITH RIDGING ALOFT...ABUNDANT MOISTURE AND A
MEANDERING SURFACE BOUNDARY OVER OUR GENERAL AREA WILL KEEP THINGS
SOMEWHAT UNSETTLED. TEMPS WILL AVERAGE ABOVE TO WELL ABOVE
CLIMATOLOGY AS HIGHER-THAN-NORMAL HEIGHTS ACCOMPANY THE RIDGE.
GENERALLY STAYED CLOSE TO GFS MOS GUIDANCE FOR TEMPS.

PRELIMINARY NUMBERS FOLLOW:
CHA   66  80  66  82 /  90  80  50  60
TYS   65  78  64  81 /  90  90  40  60
TRI   60  77  60  77 /  90  80  40  60
OQT   65  78  65  81 /  90  80  40  60

.MRX...
NC...FLOOD WATCH FOR TONIGHT AND TUESDAY FOR ZONES NCZ060>061.

WIND ADVISORY FOR THIS AFTERNOON FOR ZONES NCZ060>061.

TN...FLOOD WATCH FOR TONIGHT AND TUESDAY FOR ZONES TNZ012>018...
TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102.

LCM

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1120 AM EDT MON MAY 5 2003

ISSUED QUICK ZONE UPDATE TO INCLUDE WIND ADVISORY AS AREA VAD WIND
PROFILES SHOW VERY STRONG LOW-LEVEL JET. SHOULD GET SOME OF THIS
WIND TO THE SURFACE AS MIXING OCCURS THIS AFTERNOON.

LCM

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
955 AM EDT MON MAY 5 2003

WILL UPDATE ZONES FOR RE-ISSUED TORNADO WATCH. NO OTHER SIGNIFICANT
CHANGES PLANNED AT THIS TIME OTHER THAN SOME WORDING TWEAKS.

LCM

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
415 AM EDT MON MAY 5 2003

CURRENT SURFACE ANALYSIS SHOWS A WARM FRONT MOVING ACROSS EAST TN
THIS MORNING ALLOWING MOIST AIR TO POUR INTO THE AREA. FAIRLY HIGH
INSTABILITY ALONG WITH SOME SHEAR WILL ALLOW FOR THE FORMATION OF
STRONG TO SEVERE STORMS ACROSS THE CWA THIS MORNING AND INTO THE
AFTERNOON HOURS.  SPC HAS THE AREA IN SLIGHT RISK ATTM...BUT SEVERE
WX IN MIDDLE TN IS MOVING TOWARDS THE CWA...REACHING THE WESTERN
EDGE BY SUNRISE. HIGH WINDS...LARGE HAIL...AND SOME TORNADOES HAVE
BEEN REPORTED WITH THE STORMS IN MIDDLE TN.

THE REST OF THE WEEK LOOKS VERY WET THRU FRI AS THE CONTINUED
SOUTHWEST FLOW BRINGS MULTIPLE SYSTEMS THRU THE TN VALLEY. THE UPPER
LEVEL TROUGH ACROSS THE PLAINS STATES JUST DOES NOT WANT TO
BUDGE...MAYBE SOME HOPE FOR THE WEEKEND WITH PARTLY CLOUDY SKIES AND
SCATTERED THUNDERSTORMS DURING THE AFTN AND EVENING HOURS AS HIGH
PRESSURE BUILDS OFF THE SOUTHEAST COAST.

PRELIM NUMBERS FOR COORDINATION ONLY:
CHA   79  66  81  65 /  90  80  80  50
TYS   77  65  78  63 /  90  80  80  40
TRI   72  60  77  59 /  90  70  80  40
OQT   76  65  78  64 /  90  80  80  40

BS
*********************************************************************
Hazardous weather outlook, May 5, 8:20 PM CDT, 3 hours 40 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-061000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
920 PM EDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST TENNESSEE...
SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TONIGHT)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS THE
SOUTHERN APPALACHIAN REGION. THE MAIN THREATS FROM THESE STORMS WILL
BE THE POSSIBILITY OF HEAVY RAINFALL...DAMAGING WINDS AND LARGE
HAIL.

.DAY TWO THROUGH SEVEN (TUESDAY THROUGH MONDAY)...

A SERIES OF UPPER LEVEL DISTURBANCES WILL BRING A CONTINUED SLIGHT
RISK FOR SEVERE THUNDERSTORMS EACH DAY INTO THE WEEKEND. THE NEXT
BEST CHANCE FOR SEVERE WEATHER WILL BE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED TONIGHT AND AGAIN ON WEDNESDAY...
WHILE ACTIVITATION MAY BE NEEDED THE OTHER DAYS THROUGHOUT THIS WEEK.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

In the hours before

Local storm report, May 5, 6:16 PM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
716 PM EDT MON MAY 05 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    2W PIKEVILLE              TN   WIND DAMAGE
05/05/03   BLEDSOE                        TREES DOWN ON HIGHWAY
                                          30W. REPORTED BY
                                          SHERIFFS DISPATCH.
Local storm report, May 5, 6:56 PM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
756 PM EDT MON MAY 05 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    KNOXVILLE                 TN   FLASH FLOOD
05/05/03   KNOX                           KINGSTON PIKE AT GLEASON
                                          ROAD UNDERWATER WITH THE
                                          ROAD CLOSED. REPORTED BY
                                          AMATEUR RADIO OPERATOR.

0720 PM    COUNTY WIDE               TN   WIND DAMAGE
05/05/03   ROANE                          TREES DOWN COUNTYWIDE.
                                          REPORTED BY SHERIFFS
                                          DISPATCH.

0730 PM    COUNTY WIDE               TN   FLASH FLOOD
05/05/03   BLOUNT                         STREAMS AND CREEKS
                                          FLOODING ACROSS MUCH OF
                                          THE COUNTY AND HIGH WATER
                                          PROBLEMS IN MANY AREAS.
                                          REPORTED BY SHERIFFS
                                          DISPATCH.

0736 PM    COUNTY WIDE               TN   FLASH FLOOD
05/05/03   ROANE                          STREAMS AND CREEKS
                                          FLOODING OVER MUCH OF THE
                                          COUNTY AND MANY AREAS
                                          HAVING HIGH WATER
                                          PROBLEMS. REPORTED BY
                                          SHERIFFS DISPATCH.

0738 PM    COUNTY WIDE               TN   FLASH FLOOD
05/05/03   MORGAN                         SMALL STREAMS FLOODING
                                          ACROSS MUCH OF THE COUNTY
                                          AND HIGH WATER PROBLEMS
                                          IN MANY AREAS. REPORTED
                                          BY SHERIFFS DISPATCH.
Local storm report, May 5, 8:59 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
959 PM EDT MON MAY 05 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    COUNTY WIDE               TN   WIND DAMAGE
05/05/03   MONROE                         NUMEROUS TREES DOWN.
                                          REPORTED BY MONROE
                                          SHERIFFS OFFICE.

0930 PM    COUNTY WIDE               TN   FLASH FLOOD
05/05/03   MONROE                         NUMEROUS COUNTY ROADS
                                          FLOODED. REPORTED BY
                                          MONROE SHERIFFS OFFICE.
Local storm report, May 5, 9:49 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1049 PM EDT MON MAY 05 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    LOUDON                    TN   FLASH FLOOD
05/05/03   LOUDON                         NUMEROUS ROADS FLOODED.
                                          MUDSLIDES. REPORTED BY
                                          LOUDON SHERIFFS OFFICE.

0910 PM    COUNTY WIDE               TN   WIND DAMAGE
05/05/03   MCMINN                         NUMEROUS TREES DOWN.
                                          REPORTED BY MCMINN
                                          SHERIFFS OFFICE.

0915 PM    COUNTY WIDE               TN   WIND DAMAGE
05/05/03   POLK                           NUMEROUS TREES DOWN.
                                          REPORTED BY POLK
                                          SHERIFFS OFFICE.

1000 PM    HIWASSEE DAM              NC   WIND DAMAGE
05/05/03   CHEROKEE                       A FEW TREES DOWN.
                                          REPORTED BY CHEROKEE
                                          SHERIFFS OFFICE.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:04 PM CDTTornado WarningMRXMarion41 min
May 5, 7:51 PM CDTSevere Thunderstorm WarningMRXBradley, McMinn, Polk39 min
May 5, 8:15 PM CDTSevere Thunderstorm WarningMRXMonroe45 min
May 5, 8:32 PM CDTSevere Thunderstorm WarningMRXCherokee43 min

Nearby

Flash Flood Warnings in Tennessee, 2003Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.